Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jun 26, 2009, 9:13 PM CDT for 5 counties in North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 27, 2009, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burleigh County, ND, Kidder County, ND, Morton County, ND, Sheridan County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 10:22 PM CDT | HEAVY RAIN 3.6 | 4 E Bismarck, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 270213
FFWBIS
NDC015-043-059-083-103-270500-
/O.NEW.KBIS.FF.W.0010.090627T0213Z-090627T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL MIDNIGHT CDT
* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL REPORTS OF ONE TO THREE INCHES HAVE
OCCURRED...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THROUGH
MIDNIGHT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BISMARCK...ARENA...BALDWIN...BOWDON...CHASELEY...DAWSON...
DENHOFF...DRISCOLL...EMRICK...FESSENDEN...FORT RICE...GOODRICH...
HAMBERG...HARVEY...HEATON...HUFF...HURDSFIELD...LINCOLN...MANDAN...
MANFRED...MARTIN...MCCLUSKY...MCKENZIE...MENOKEN...MOFFIT...
PETTIBONE...REGAN...ROBINSON...ST. ANTHONY AND STEELE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4640 10102 4716 10078 4716 10075 4732 10073
4733 10068 4748 10068 4767 10062 4767 10059
4786 10056 4784 9947 4664 9950 4664 10064
4658 10056 4644 10060 4641 10065
$$
SIMOSKO1 follow-up statement
724
WGUS73 KBIS 270503
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1203 AM CDT SAT JUN 27 2009
NDC015-043-059-083-103-270517-
/O.EXP.KBIS.FF.W.0010.000000T0000Z-090627T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERIDAN ND-WELLS ND-KIDDER ND-BURLEIGH ND-MORTON ND-
1203 AM CDT SAT JUN 27 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
MORTON...BURLEIGH...KIDDER...WELLS AND SHERIDAN COUNTIES HAS BEEN
ALLOWED TO EXPIRE...
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD ADVISORY
THAT WILL BE IN EFFCT UNTOL 530 AM CDT.
LAT...LON 4640 10102 4716 10078 4716 10075 4732 10073
4733 10068 4748 10068 4767 10062 4767 10059
4786 10056 4784 9947 4664 9950 4664 10064
4658 10056 4644 10060 4641 10065
$$
ABELINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:20 AM CDT, 16 hours 53 minutes earlier.
Area forecast discussion, Jun 26, 4:20 AM CDT, 16 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT FRI JUN 26 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES 700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS. CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY. .LONG TERM...MONDAY THROUGH THURSDAY... EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED THUNDERSTORMS MAINLY ACROSS THE NORTH. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051. && TSW/WAA
Hazardous weather outlook, Jun 26, 7:24 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 724 PM CDT FRI JUN 26 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 724 PM CDT FRI JUN 26 2009 /624 PM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH AND TORNADO WATCH ARE IN EFFECT FOR ALL BUT EXTREME WESTERN NORTH DAKOTA TONIGHT. A FLASH FLOOD WATCH IS ALSO IN EFFECT UNTIL EARLY SATURDAY. NUMEROUS SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA FRIDAY NIGHT WITH LARGE HAIL...STRONG WINDS AND TORNADOES POSSIBLE. HEAVY RAINFALL WILL OCCUR WITH THESE STORMS. STAY TUNED TO LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO FOR THE LATEST WARNINGS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY. SAVADEL
In the hours before
Local storm report, Jun 26, 8:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST GARRISON 47.65N 101.42W
06/26/2009 E70 MPH MCLEAN ND PUBLIC
70 MPH ESTIMATED WIND GUST
&&
ASCHLAGLocal storm report, Jun 26, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 8 W MANDAN 46.83N 101.06W
06/26/2009 E60 MPH MORTON ND TRAINED SPOTTER
60 MPH ESTIMATED WIND GUST
&&
ASCHLAGLocal storm report, Jun 26, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HEAVY RAIN 4 E BISMARCK 46.81N 100.70W
06/26/2009 E3.20 INCH BURLEIGH ND PUBLIC
STILL RAINING.
&&
NHEINERTLocal storm report, Jun 26, 8:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
857 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 2 S BISMARCK 46.78N 100.78W
06/26/2009 M52 MPH BURLEIGH ND OFFICIAL NWS OBS
&&
ASCHLAGLocal storm report, Jun 26, 9:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL MERCER 47.49N 100.71W
06/26/2009 E1.00 INCH MCLEAN ND TRAINED SPOTTER
&&
ASCHLAGSpecial weather statement, Jun 26, 9:10 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 910 PM CDT FRI JUN 26 2009 NDZ022-023-025-035>037-046>048-050-051-270345- BURLEIGH ND-DICKEY ND-EMMONS ND-FOSTER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCINTOSH ND-SHERIDAN ND-STUTSMAN ND-WELLS ND- 910 PM CDT FRI JUN 26 2009 ...SPECIAL WEATHER STATEMENT FOR EASTERN BURLEIGH...KIDDER... STUTSMAN...FOSTER...WELLS...SHERIDAN...WESTERN DICKEY...MCINTOSH... WESTERN LAMOURE...EMMONS AND LOGAN COUNTIES UNTIL 1045 PM CDT... AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARVEY TO ZEELAND... AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN WHICH MAY CAUSE URBAN AND SMALL STREAM FLOODING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JAMESTOWN... ZEELAND...CHASELEY...NAPOLEON...ROBINSON...DAWSON...MANFRED... BOWDON...BURNSTAD...TAPPEN...FESSENDEN...WISHEK...VENTURIA... HEATON...PETTIBONE...DANZIG...HAMBERG...EMRICK...CRYSTAL SPRINGS AND CATHAY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. FLOODED RAODS AT NIGHT PRESENT A VERY REAL DANGER. LEBLANG
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 63 min |
| Jun 26, 7:17 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 58 min |
| Jun 26, 7:22 PM CDT | Tornado Warning | BIS | Morton | 23 min |
| Jun 26, 7:29 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 46 min |
| Jun 26, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 38 min |
| Jun 26, 7:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Grant, Morton | 62 min |
| Jun 26, 7:55 PM CDT | Tornado Warning | BIS | Burleigh, Morton | 35 min |
| Jun 26, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Kidder, McHenry, McLean and 8 more | 52 min |
| Jun 26, 8:33 PM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jun 26, 8:33 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Jun 26, 8:46 PM CDT | Flash Flood Warning | BIS | Burleigh | 3 hr |
| Jun 26, 8:49 PM CDT | Flash Flood Warning | BIS | Ward | 3 hr |
| Jun 26, 11:52 PM CDT | Areal Flood Advisory | BIS | Burleigh, Kidder, Morton, Sheridan, Wells | 6 hr |
| Jun 27, 12:00 AM CDT | Areal Flood Advisory | BIS | Ward | 6 hr |
| Jun 27, 2:54 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 36 min |
| Jun 27, 2:58 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 43 min |
| Jun 27, 3:15 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 50 min |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.